Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 59, NWS Charleston, WV

July 6, 2003Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 6, 2003, 6:35 PM EDT for Lincoln County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 6:35 PM EDT (22:35 UTC)
Expired
Jul 6, 2003, 7:00 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 26 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 062235
SVRRLX
WVC043-062300-
/NEW.KRLX.SV.W.ETN#.062235-062300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 700 PM EDT...

* AT 633 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHEAST OF HAMLIN...OR ABOUT 13 MILES SOUTH
  OF CULLODEN...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ALUM CREEK AND HAMLIN.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 8219 3835 8208 3828 8204 3827 8200
          3831 8195 3833 8182 3826 8180 3814 8198
          3818 8211

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:45 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN JUL 6 2003

TONIGHT AND MONDAY...

SHOWERS AND THUNDERSTORMS DEVELOPED EARLY THIS MORNING ALONG A
CONVERGENCE ZONE ACROSS SOUTHERN CWA BACK INTO KENTUCKY AND HAS
CONTINUED TO EXPAND IN COVERAGE ACROSS KENTUCKY INTO SOUTHERN OHIO.
IN THE MOIST AND UNSTABLE AIRMASS...EXPECT ACTIVITY TO CONTINUE INTO
EARLY EVENING BEFORE SLOWLY DYING OUT.  HOWEVER WILL CONTINUE WITH A
POP ALL NIGHT LONG WITH WEAK ENERGY MOVING ACROSS SOUTHERN
CWA...LEAVING A NORTH TO SOUTH GRADIENT.  AN MCS DEVELOPMENT
OVERNIGHT ACROSS INDIANA SHOULD REMAIN NORTH OF REGION.

AS SHORTWAVE ENERGY PASSES TO THE NORTH ON MONDAY DEEPER MOISTURE IS
SHUNTED EASTWARD.  HOWEVER STILL POSSIBILITY TO POP SOMETHING IN
AFTERNOON HEATING.  HIGHEST POPS ACROSS EASTERN CWA.  SOME WARM
ADVECTION IN LOWER LEVELS WILL HELP TO CAP THINGS IN THE WEST AS
WELL AS WARM TEMPS INTO UPPER 80S TO AROUND 90 AGAIN.

MONDAY NIGHT THRU WEDNESDAY NIGHT...

SOME LINGERING STORMS MONDAY EVENING...MAINLY IN THE NORTHEASTERN
COUNTIES...AS UPPER SHORT DEPARTS. BRIEF RIDGING PATTERN TAKES HOLD
LATE MONDAY NIGHT AND TUESDAY MORNING...PROBABLY THE ONLY DRY
STRETCH THAT CAN BE FORECAST WITH ANY CONFIDENCE.  DISCOUNTING ETA
QPF DURING THIS PERIOD. MOISTURE INCREASES AGAIN ON BACKSIDE OF THIS
RIDGE TUESDAY MORNING.  CHANCE POPS FROM HERE ON OUT AS MESOSCALE
TAKES OVER ONCE AGAIN AND TIMING BECOMES HARD TO FIGURE.

WENT WITH A BIT HIGHER POPS WED/WED NIGHT AS PERSISTENT BOUNDARY TO
THE NORTH FINALLY SINKS INTO NORTHERN CWA.  AIRMASS CHANGE WILL WAIT
FOR DEEPER THURSDAY LOW. WIND SHEAR LOOKS TO CRANK UP A BIT MAKING
SEVERE STORMS MORE OF A POSSIBILITY.

GENERALLY WENT WITHIN A FEW DEGREES OF MOS FOR TEMPERATURES.

THURSDAY THRU SUNDAY...

ALL MODELS FAIRLY CLOSE ON TIMING OF FRONTAL BOUNDAY THRU REGION ON
WEDNESDAY.  GIVEN THE AFTERNOON PASSAGE THERE IS A THREAT FOR SOME
ISOLATED SEVERE WEATHER.  LOW FORMS ON FRONTAL BOUNDARY AND RETURNS
ACROSS AREA THURSDAY AFTERNOON.  WENT MORE WITH GFS SOLUTION FOR THE
INTERLUDE BETWEEN SYSTEMS.  FINALLY HIGH PRESSURE BUILDS IN ACROSS
EASTERN SEABOARD FOR A TYPICAL SUMMERTIME WEEKEND.

.RLX...
WV...NONE.
KY...NONE.
VA...NONE.
OH...NONE.

HC/CL/DB
********************************************************************
1035 AM EDT SUN JUL 6 2003

ANOTHER HUMID DAY WITH STORMS DEVELOPING.  REGIONAL RADAR SHOWING
SCATTERED SHOWERS DEVELOPING ALONG AND SOUTH OF A LINE OF SFC
CONVERGENCE EXTENDING EASTWARD ACROSS KENTUCKY INTO SOUTHERN WEST
VIRGINIA.  WITH DEEPER MOISTURE INCREASING ACROSS SOUTHERN CWA AND
ATMOSPHERE DESTABILIZING THROUGHOUT DAY AND CURRENT CONVERGENCE WILL
INCREASE POPS TO LIKELY ACROSS EXTREME SOUTH INTO VIRGINIA ZONES FOR
THIS AFTERNOON.  REMAINDER OF POPS ACROSS CWA LOOK REASONABLE AND
WILL LEAVE AS IS.  WITH CUMULUS FIELD DEVELOPMENT ALREADY UNDERWAY
WILL LEAVE CURRENT TEMPS AS IS ALSO.

HC
********************************************************************
TODAY THROUGH MONDAY...

THUNDERSTORM COMPLEXES CONTINUE TO FORM IN UNSTABLE JUICY AIR MASS
ALONG SOUTHERN EDGE OF WESTERLIES.  THIS EDGE SAGS A LITTLE SOUTH
NEXT 24 HOURS AS WEAK SHORT WAVE OR TWO PUSHES ACROSS.  HEIGHTS RISE
MONDAY AS THIS SHORT WAVE ENERGY EXITS...AND SOUTHERN EDGE OF
WESTERLIES RETREATS NORTHWARD.  INSTABILITY INDICES ALSO NOT QUITE
AS IMPRESSIVE MONDAY AS COMPARED WITH SUNDAY IN RESPONSE TO RISING
HEIGHTS AND TEMPERATURES ALOFT.  PLAYING POPS ACCORDINGLY.

LOW LEVEL FORCING REMAINS WEAK OTHER THAN OUTFLOW BOUNDARIES.

NOT FAR FROM GUIDANCE ON POPS AND TEMPERATURES...WHICH SEEM
REASONABLE GIVEN RECENT TRENDS.

MON NGT -->

FCST CHALLENGE CONTS TO BE FCST MCS SYSMS ON PERIPHERY OF UPR LVL
ANTICYCLONE PSTN FM BERMUDA W TO AZ.  APPRS MOST OF UPCOMING WEEK
BULK OF DAILY MESO FEATURES WL RMN TO OUR N.  RULE OF THUMB USED FOR
HRLY POP GRIDS WAS TO USE 585DM HGT LN AS SRN EDGE OF POT TSTM
COMPLEX...NOW GRANTED S OF THAT BNDRY CAN/T RULE OUT A POPCORN TRW.

ETA DEPICTS A COMPLEX MVNG ACR NRN ZNS FM SRN GRTLKS THEN WEAKENING
IT AS IT HITS HIGHER HGTS MON NGT.  GFS DOESNT HINT AT THIS
OUTCOME...NONETHELESS KEPT CHC POPS ALL AREAS MON NGT.  IN
FACT...NOT GOING TO GET FANCY TIMING WX SO KEPT CHC POPS OVRNGT TUES
-THUR.

00Z GFS BRINGS ABT A NEW FCST CHALLENGE WITH FROPA THUR INSTEAD OF
WED LIKE PVS ONE.  GVN CONV FEEDBACK ISSUES FM 06Z RUN XTNDD CHC
POPS INTO DAY 5 TO ACCOUNT FOR NEW SLTN.  AS A RESULT INC DWPTS AND
SKY GRIDS TO REFLECT THIS TREND AS WELL.

TRM/29
******************************************************************
815 PM EDT SAT JUL 5 2003

MAIN SUPPORT IS TO THE WEST OF THUNDERSTORM COMPLEX IN INDIANA AT
00Z.  SO LEADING OR EASTERN EDGE OF COMPLEX MAY WEAKEN.
YET...STILL WANT TO INDICATE A W TO E POP GRADIENT FOR THE LATE
NIGHT HOURS.  LOWERED TO 30 POP NEAR BKW BUT RAISED POP A BIT TO
NEAR 50 PERCENT IN NE KY AND THE HTS VICINITY FOR THE LATE NIGHT
HOURS. ANY SHOWER COULD BE A HALF INCH OF RAIN IN 15 MINUTES.

BATTY
******************************************************************
Hazardous weather outlook, Jul 6, 3:39 AM EDT, 14 hours 56 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-061500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND THE
NORTHERN TWO THIRDS OF WEST VIRGINIA TODAY INTO TONIGHT.  THE MAIN
THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS...OR TRAINING OF THUNDERSTORMS...FROM WEST
TO EAST...THIS AFTERNOON AND EVENING...COULD PRODUCE LOCALLY
EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY.  THE
BEST CHANCE FOR SEVERE WEATHER IS WEDNESDAY...AS A COLD FRONT MOVES
INTO THE AREA.  A WAVE OF LOW PRESSURE ALONG THE FRONT COULD PROLONG
ITS PASSAGE UNTIL AT LEAST THURSDAY.  THIS COULD RE-IGNITE THE
THREAT FOR SEVERE WEATHER THURSDAY...WHILE RAISING THE POSSIBILITY
FOR EXCESSIVE RAINFALL BY THAT TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.END / TRM

In the hours before

Special weather statement, Jul 6, 2:21 PM EDT, 4 hours 14 minutes before
VAZ003-061915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT SUN JUL 6 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR DICKENSON COUNTY VIRGINIA...

AT 215 PM HEAVIER SHOWERS AND THUNDERSTORMS WERE ONCE AGAIN
OCCURRING OVER DICKENSON COUNTY VIRGINIA.  RAINFALL RATES OF UP TO
AN INCH IN AN HOUR CAN BE EXPECTED IN A FEW ISOLATED LOCATIONS...
MAINLY IN THE WESTERN AND SOUTHERN PORTIONS OF THE COUNTY.  AREA
STREAMS AND CREEKS...SUCH AS MCCLURE CREEK...RUSH BRANCH...LAUREL
CREEK...AND GEORGES FORK...WILL BE RUNNING HIGH FOR THE NEXT COUPLE
OF HOURS.  MOTORISTS SHOULD WATCH FOR TEMPORARY PONDING OF WATER IN
LOW SPOTS AND IN POOR DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 6, 3:42 PM EDT, 2 hours 53 minutes before
OHZ083-087-062030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SUN JUL 6 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR LAWRENCE AND JACKSON COUNTIES IN OHIO...

A CLUSTER OF HEAVY THUNDERSTORMS WILL AFFECT LOCATIONS SUCH AS
PETERSBURG....OAK HILL...BUCKHORN...AND BLACKFORK THROUGH 4:30 PM.
THESE STORMS WILL CONTAIN TORRENTIAL RAIN...PERHAPS PUTTING DOWN AN
INCH OF RAIN IN A HALF HOUR.  ALSO...WATCH OUT FOR SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS.

MOVE INDOORS IF YOU WITNESS THESE STORMS APPROACHING.  DO NOT USE
INDOOR ELECTRICAL APPLIANCES OR CORDED TELEPHONES WHILE THESE STORMS
ARE IN THE AREA.

CL
Special weather statement, Jul 6, 4:45 PM EDT, 1 hour 50 minutes before
KYZ101-103-OHZ086-087-WVZ006-007-062115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
445 PM EDT SUN JUL 6 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 4:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED...
EAST TO WEST...FROM NEAR CROWN CITY OF SOUTHERN GALLIA COUNTY
OHIO...ON ACROSS LAWRENCE COUNTY OHIO...NEAR LAKE VESUVIUS AND
IRONTON...THEN INTO GREENUP COUNTY KENTUCKY...NEAR FLATWOODS AND
GREENBO LAKE.  A FEW OTHER STORMS WERE MOVING INTO WESTERN GREENUP
COUNTY FROM LEWIS COUNTY.

THE STORMS WERE MOVING EAST AT AROUND 20 TO 25 MPH...AND WILL
AFFECT THE OHIO RIVER COMMUNITIES FROM CROWN CITY THROUGH HUNTINGTON
AND ASHLAND...AT LEAST THROUGH 5:30 OR 6 OCLOCK THIS EVENING.

UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS COULD
EASILY FALL...PERHAPS PUTTING DOWN AN INCH OF RAIN IN 15 TO 30
MINUTES...IN LOCALIZED AREAS.  STREET AND POOR DRAINAGE FLOODING
COULD RESULT. THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY
THIS EVENING.

ALSO...WATCH OUT FOR SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND GUSTY WINDS.

IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS.  DO NOT USE
CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA.
Special weather statement, Jul 6, 5:30 PM EDT, 1 hour 5 minutes before
KYZ101>103-105-WVZ005-006-013-014-062220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT SUN JUL 6 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 5:30 THIS AFTERNOON...A CLUSTER OF THUNDERSTORMS STRETCHED FROM
SOUTHERN MASON COUNTY NEAR APPLE GROVE ON WEST...THROUGH THE
HUNTINGTON...KENOVA...CEREDO...AND ASHLAND VICINITY.  MORE STORMS
WERE FURTHER WEST...THROUGH PORTIONS OF GREENUP AND CARTER COUNTIES
IN NORTHEAST KENTUCKY.

THE RAIN WAS MOVING EAST AROUND 20 TO 25 MPH...AND WILL START
AFFECTING PUTNAM AND LINCOLN COUNTIES OF WEST VIRGINIA AROUND 6
OCLOCK.  SOME GUSTY WINDS COULD PRECEDE THE SHOWERS.  LAWRENCE
COUNTY KENTUCKY COULD ALSO SEE DEVELOPING STORMS AFTER 6 OCLOCK
THIS EVENING.

UNDER THE CORE OF SOME OF THESE STORMS...TROPICAL DOWNPOURS WILL
EASILY FALL...PUTTING DOWN AN INCH OF RAIN IN 15 TO 30 MINUTES...
IN LOCALIZED AREAS.  THIS WILL CAUSE STREET AND POOR DRAINAGE
FLOODING.  THE AFFECTED SMALL STREAMS COULD RISE RAPIDLY EARLY THIS
EVENING. THE NATIONAL WEATHER SERVICE WILL BE MONITORING THE
STORMS...IN CASE...SEVERAL DOWNPOURS AFFECT THE SAME CREEK BASIN.

OCCASIONAL CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS WILL ALSO BE
NEAR ANY OF THESE STORMS.  GO INSIDE...BEFORE THE STORMS ARRIVE.

BATTY
Special weather statement, Jul 6, 6:32 PM EDT, 3 minutes before
WVZ013-015-026-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
632 PM EDT SUN JUL 6 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR KANAWHA...LINCOLN...AND BOONE COUNTIES...

AT 6:30 PM...A LINE OF STRONG THUNDERSTORMS STRETCHING FROM KENNA
SOUTHWESTWARD THROUGH HAMLIN IS MOVING EAST AT 20 TO 30 MPH.  THIS
LINE WILL AFFECT SISSONVILLE...ST ALBANS...
CHARLESTON...TORNADO...AND SPURLOCKVILLE OVER THE NEXT HOUR.

GUSTY WINDS OF 30 TO 40 MPH MAY ACCOMPANY THE STORMS.  ALSO...LOOK
FOR TORRENTIAL DOWNPOURS...PUTTING DOWN BETWEEN ONE HALF AND ON INCH
OF RAIN IN A HALF HOUR.  THIS MAY POSSIBLY CAUSE SOME STREET AND
POOR DRAINAGE FLOODING. SMALL HAIL AND OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL ALSO BE POSSIBLE.

IF YOU WITNESS THESE STORMS APPROACHING...MOVE INDOORS.  DO NOT USE
CORDED TELEPHONES...WHILE THESE STORMS ARE IN THE AREA.

CL

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.